Quasi-Equivalence of Heights and Runge’s Theorem

  • Philipp Habegger


Let P be a polynomial that depends on two variables X and Y and has algebraic coefficients. If x and y are algebraic numbers with P(x, y) = 0, then by work of Néron h(x)∕q is asymptotically equal to h(y)∕p where p and q are the partial degrees of P in X and Y, respectively. In this paper we compute a completely explicit bound for | h(x)∕qh(y)∕p | in terms of P which grows asymptotically as max{h(x), h(y)}1∕2. We apply this bound to obtain a simple version of Runge’s Theorem on the integral solutions of certain polynomial equations.

Mathematics Subject Classification.

Primary: 11G50 Secondary: 11D41 11G30 14H25 14H50 


  1. 1.
    M. Abouzaid, Heights and logarithmic GCD on algebraic curves. Int. J. Number Theory 4(2), 177–197 (2008)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    B. Bartolome, The Skolem-Abouzaïd theorem in the singular case. Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 26(3), 263–289 (2015)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Y.F. Bilu, D. Masser, A quick proof of Sprindzhuk’s decomposition theorem, in More Sets, Graphs and Numbers. Bolyai Society Mathematical Studies, vol. 15 (Springer/Berlin, 2006), pp. 25–32Google Scholar
  4. 4.
    E. Bombieri, On Weil’s “théorème de décomposition”. Am. J. Math. 105(2), 295–308 (1983)CrossRefMATHGoogle Scholar
  5. 5.
    E. Bombieri, W. Gubler, Heights in Diophantine Geometry (Cambridge University Press, Cambridge, 2006)MATHGoogle Scholar
  6. 6.
    C. Chevalley, Introduction to the Theory of Algebraic Functions of One Variable. Mathematical Surveys, vol. VI (American Mathematical Society, New York, 1951)Google Scholar
  7. 7.
    S. David, P. Philippon, Minorations des hauteurs normalisées des sous-variétés des tores. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 28(3), 489–543 (1999)Google Scholar
  8. 8.
    D.L. Hilliker, E.G. Straus, Determination of bounds for the solutions to those binary Diophantine equations that satisfy the hypotheses of Runge’s theorem. Trans. Am. Math. Soc. 280(2), 637–657 (1983)MathSciNetMATHGoogle Scholar
  9. 9.
    M. Hindry, J.H. Silverman, Diophantine Geometry An Introduction (Springer, Berlin, 2000)CrossRefMATHGoogle Scholar
  10. 10.
    S. Lang, Algebra. Graduate Texts in Mathematics, vol. 211, 3d edn. (Springer, New York, 2002)Google Scholar
  11. 11.
    A. Néron, Quasi-fonctions et hauteurs sur les variétés abéliennes. Ann. Math. 82(2), 249–331 (1965)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    D. Roy, J.L. Thunder, An absolute Siegel’s lemma. J. Reine Angew. Math. 476, 1–26 (1996)MathSciNetMATHGoogle Scholar
  13. 13.
    D. Roy, J.L. Thunder, Addendum and erratum to: “An absolute Siegel’s lemma”. J. Reine Angew. Math. 508, 47–51 (1999)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    C. Runge, Ueber ganzzahlige Lösungen von Gleichungen zwischen zwei Veränderlichen. J. Reine Angew. Math. 100, 425–435 (1887)MathSciNetMATHGoogle Scholar
  15. 15.
    P.G. Walsh, A quantitative version of Runge’s theorem on Diophantine equations. Acta Arith. 62(2), 157–172 (1992)MathSciNetMATHGoogle Scholar
  16. 16.
    P.G. Walsh, Corrections to: “A quantitative version of Runge’s theorem on Diophantine equations”. Acta Arith. 73(4), 397–398 (1995)MathSciNetMATHGoogle Scholar
  17. 17.
    S. Zhang, Positive line bundles on arithmetic varieties. J. Am. Math. Soc. 8(1), 187–221 (1995)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceUniversity of BaselBaselSwitzerland

Personalised recommendations